Alert archive / Massachusetts / Small Craft Advisories in 2018
Small Craft Advisory 35, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Feb 26, 2018, 3:47 PM EST. It took effect at Feb 27, 2018, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 26, 2018, 3:47 PM EST (20:47 UTC)
- In effect from
- Feb 27, 2018, 12:00 AM EST
- Expired
- Feb 26, 2018, 9:38 PM EST
- In force
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
768 WHUS71 KBOX 262047 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Taunton MA 347 PM EST Mon Feb 26 2018 ANZ255-270500- /O.NEW.KBOX.SC.Y.0035.180227T0500Z-180227T1200Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 347 PM EST Mon Feb 26 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST TUESDAY... The National Weather Service in Taunton has issued a Small Craft Advisory, which is in effect from midnight tonight to 7 AM EST Tuesday. * WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 20 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ250-254-270500- /O.EXT.KBOX.SC.Y.0034.000000T0000Z-180227T1200Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 347 PM EST Mon Feb 26 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST TUESDAY... * WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 20 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
1 follow-up statement
679 WHUS71 KBOX 270238 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Taunton MA 938 PM EST Mon Feb 26 2018 ANZ250-254-270345- /O.CAN.KBOX.SC.Y.0034.000000T0000Z-180227T1200Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 938 PM EST Mon Feb 26 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Taunton has cancelled the Small Craft Advisory. Gusts just in excess of 25 kts are forecast during the overnight period, however infrequent. Please see the MARINE WEATHER STATEMENT for further details. $$ ANZ255-270345- /O.CAN.KBOX.SC.Y.0035.180227T0500Z-180227T1200Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 938 PM EST Mon Feb 26 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Taunton has cancelled the Small Craft Advisory. Gusts just in excess of 25 kts are forecast during the overnight period, however infrequent. Please see the MARINE WEATHER STATEMENT for further details. $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 26, 1:06 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Feb 26, 1:06 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
106 PM EST Mon Feb 26 2018
.SYNOPSIS...
High pressure will bring dry weather with cool nights and mild
afternoons through mid week. The potential continues for a
significant coastal storm late this week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1 PM Update...
Back edge of mid and high level cloud deck moving into N
central and NW Mass as seen on latest GOES-East visible
satellite imagery. Noting bands of showers aloft pushing across
S coastal areas as another weak wave moves across Long Island
and the islands. With the lower dewpoint air moving in, along
with thinning clouds, this precip is not reaching the ground.
There is one possible exception, though. Low clouds continue to
linger across Nantucket, along with a 2 degree dewpoint
depression, so can not rule out a quick sprinkle or shower
there over the next couple of hours.
High pressure continues to build E out of the Ohio Valley,
along with drier air moving in from the NW, so should see
clearing skies push into areas near and N of the Mass Pike by
around 21Z, reaching the S coast toward evening.
The cold air lags behind the departing system, with H85 temps
not dropping until mid to late afternoon. H85 temps fall back
to 0C to -4C by around 21Z or so. So, after highs ranging from
40-45 across the higher inland terrain to the lower 50s across
the coastal plain, expect temps to fall back to the mid-upper
30s well inland to the lower 40s at the coast by around 00Z.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...
High pres moves slowly east from Ohio valley with sfc ridging
moving into SNE. Clear skies with diminishing winds where
decoupling occurs, but enough gradient to keep a modest breeze
over elevated terrain and near the coast. Lows will range
through the 20s to near 30, except lower 30s outer Cape/Islands
and from Boston to coastal Plymouth county.
Tuesday...
High pres moves to mid Atlc coast with full sunshine expected
as the column remains rather dry. Mixing is a bit deeper, up to
850 mb, but this will be countered by somewhat colder temps
aloft and a colder start to the day so net result should be
temps a few degrees cooler than today, mostly upper 40s to
lower 50s. Still up to 10 degrees above normal for late Feb.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
*/ Highlights...
- Quiet, dry, mild through Thursday
- Skirting storm system, multiple hazards Thursday night - Saturday
*/ Overview...
Blocky N Atlantic setup per anomalous -NAO, associated +3 SD H5 high
retrograding W into SE Canada, parent 1040+ surface high, pressing
the thermal wind axis S thru which N/S stream impulses merge having
dug through a prevailing W CONUS H5 trof before ejecting, stretching
E. Energy piling up, slowed, pressed S by high pressure building N,
favorable cyclone development emerges across the E CONUS. Airmass
juxtaposition key as to outcomes towards the end of the week after a
quiet start. Only confidence is persistent NE winds of significant
duration during high astro-tides, coastal flooding concerns. Lower
confidence otherwise, consensus forecast guidance heavily weighted
with ensemble means continues. Hit targets of opportunity below.
*/ Discussion...
Thursday Night through Saturday...
Broad perspective. Upstream: persistent N-Pacific ridge, downwind H5
W CONUS trof, pump of mild Pacific air across the CONUS. Downstream:
strong -NAO, Greenland block building into E Canada, pushing colder
Arctic air towards N Asia, NW Atlantic progressive flow, however a
curl of N Atlantic energy S round the Greenland block. Together: a
slower pattern thru which ejecting speed of W CONUS energy against
the block is crucial towards timing, outcomes, intensity. Especially
how far S do upstream systems dig with downstream blocking presence
across the E CONUS.
Model analysis. 26.0z GFS H5 vortmax dug further S towards the Mid-
Atlantic. Both 26.0z GFS / GEFS members have the surface low off S
NJ, having shifted slightly S. Subsequently, strongest elements of
forcing, E low-level winds just scraping S New England. 26.0z EC /
ECens shifted slightly S as well. Consensus centered at 12z Friday:
surface low off S NJ, pressure falls 2-3 mb/hr. H925 E low-level jet
4 standard deviations, 80 kts (90 mph). Low-mid level deformation /
frontogenesis, parent omega (H85-5) with upwards of 50 microbar/sec
skirting S-coastal New England. Greatest instability within the low
troposphere emerging off the Delmarva, absence of a stronger PV hook
into the system, and notably a H2-3 divergent wind field pointed SE.
Uncertainty. As prior forecaster mentioned, timing and morphology of
N and S stream vort maxes as they merge, phase across the
Midwest are key, parent with the proximity of the block. Lots of
moving parts that can contribute to significant track errors,
outcome variances. This includes thermal profiles, precip
outcomes, wind action, if strong to damaging, and impact upon
seas, coastline.
Climatology. Described in yesterdays discussion, strong -NAO events
averaging -3 standard deviations are found to correspond with Mid-
Atlantic snowstorm events, storm tracks lying S and S New England
getting scraped or seeing nothing at all. However, in interrogating
further, dependence on upstream forces which in most cases require a
H5 ridge rather than a trof, parent vortmax to any associated storms
subsequently dug S than zonal. Also if any downstream traffic, storm
systems slowed. Broadly speaking, latter applies but not the former,
yielding weighted possibility emerging storms hug closer to S New
England than missing us altogether.
Leaning with a OH River Valley maturing cyclone transferring energy
off the Delmarva Peninsula and occluding. Anticipate a sharp cutoff
N-S of outcomes, with both strongest deep layer forcing (omega) and
low-level NE jet winds scraping S-coastal New England. Column warm,
potential daytime event, snows would manifest with intense precip,
dynamical cooling, otherwise rain. Too early to say where and if any
amounts. MAIN CONCERN: wind, wave activity, building swell and high
surf, during high astro-tides ... COASTAL FLOODING, BEACH EROSION.
If heaviest rain ends up lashing S-coastal New England, INLAND FLOOD
concerns as well, especially as high astro-tides limit drainage.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
This afternoon...Mainly VFR. IFR CIGS linger across KACK
through 20Z-21Z, then should become VFR.
Tonight and Tuesday. VFR.
KBOS Terminal...High confidence in TAFs.
KBDL Terminal...High confidence in TAFs.
Outlook /Tuesday Night through Friday/...
Tuesday Night through Wednesday Night: VFR. Breezy at times.
High confidence.
Thursday: VFR lowering IFR. Breezy. Chance rain. Moderate
confidence.
Thursday Night through Friday: MVFR to IFR. Windy with E gusts
to 60 kt, strongest along the coast. Rain and snow mix. Low
confidence.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
This afternoon...NW winds up to 20 kt. Seas will gradually
subside over eastern waters but will remain at or above 5 feet,
so Small Craft Advisories will continue.
Tonight...Increase in low level wind field will result in a
period of NW wind gusts to 25 kt, especially over eastern
waters where SCA will be needed. May also need SCA over
southern waters for marginal wind/sea conditions.
Tuesday...Diminishing NW winds becoming SW in the afternoon.
Seas below SCA.
Outlook /Tuesday Night through Friday/...
Tuesday Night through Wednesday Night: Winds less than 25 kt.
Areas of seas approaching 5 ft. High confidence.
Thursday: Winds less than 25 kt. Slight chance of rain. Moderate
confidence.
Thursday Night through Friday: Gale to storm force winds, upwards
of 60 kts. Areas of rough seas exceeding 20 feet. Rain likely. Low
confidence.
&&
.TIDES/COASTAL FLOODING...
Thursday through Saturday...
The potential exists for significant coastal flooding/beach erosion
over several high tide cycles late this week, particularly along
the eastern MA coast. While this is far from a certainty given the
potential event is 4 to 5 days in the future, there are several
ingredients potentially in place coupled with high astronomical tides
that this will need to be watched closely. Onshore winds possibly
as high as 60 mph, building swell and high surf. If there's heavy
rain in addition, could also be dealing with poor-drainage inland
flooding during high-tides as well.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for ANZ250-
254.
&&
SYNOPSIS...KJC/Sipprell
NEAR TERM...EVT
SHORT TERM...KJC
LONG TERM...Sipprell
AVIATION...Sipprell/EVT
MARINE...Sipprell/EVT
TIDES/COASTAL FLOODING...StaffHazardous weather outlook, Feb 26, 3:29 PM EST, 18 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 329 PM EST Mon Feb 26 2018 ANZ234-CTZ002>004-MAZ002>024-026-RIZ001>008-272030- Buzzards Bay-Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 329 PM EST Mon Feb 26 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, Massachusetts coastal waters, and Rhode Island. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Significant coastal storm potentially lashing S New England with strong to damaging winds Fri into Sat. During high astronomical tides, along with subsequent wave action, swell and high surf, there is the threat for coastal flooding and beach erosion which could linger through the whole weekend. Should rain become an issue, heavy at times, can not rule out inland flooding, especially along the coast during high- tide resultant of poor drainage. Multiple land and marine hazards possible, however this remains a low confidence forecast at this time. Greatest concern is across S-coastal New England including CT, RI, south and eastern MA. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>233-235>237-250-251-254>256-272030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 329 PM EST Mon Feb 26 2018 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Significant coastal storm passing south of the S New England waters with possible storm force winds Fri into Sat. During high astronomical tides, the long easterly fetch could lead to very high/dangerous seas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
Nearby
Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.